Utah, 2005

Winter Weather in Utah, March 29, 2005

March 29, 2005 · NWS GJT · 1 event in 1 county or zone

A low pressure system moved across the Four Corners area and produced 12 to 14 inches of snow across the La Sal Mountains. The Abajo Mountains and surrounding lower elevations generally received 6 inches of snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A low pressure system moved across the Four Corners area and produced 12 to 14 inches of snow across the La Sal Mountains. The Abajo Mountains and surrounding lower elevations generally received 6 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 28, 1:29 PM MST, 10 hours 31 minutes earlier.

Area forecast discussion, Mar 28, 1:29 PM MST, 10 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
129 PM MST MON MAR 28 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...A VIGOROUS BUT NARROW FRONT
AS MOVING THROUGH EASTERN NEVADA  AND IS PROJECT TO ENTER EASTERN
UTAH A LITTLE BEFORE MIDNIGHT AND BLOW THROUGH THE REST OF THE CWA BY
12Z TUE MORNING. BEST DYNAMICS IN UVV AND LOW LVL CONVERGENCE IS
PREFRONTAL. BELIEVE THIS IS TOO INFLUENCED WARM ADVECTION AHEAD OF
THE FRONT. BEST PRECIPITATION SHOULD OCCUR WITH THE FRONT AS IT
QUICKLY MOVES THROUGH. SINCE ITLL BE PASSING OVER EASTERN UT/WESTERN
CO AT NIGHT...THE FRONT SHOULD BE LESS ACTIVE THAN THIS AFTERNOON.

RAN THE OROGRAPHIC SNOW MODEL FROM MIDNIGHT THROUGH TUE...SPITTING IT
BETWEEN SW WINDS UNTIL 12Z TUE AND NW WINDS THE REST OF THE DAY. IT
PRODUCED ONLY MEAGER SNOW ACCUMULATIONS. HAVE DECIDED NOT TO ISSUE
ANY HIGHLIGHTS. BELIEVE ALL THE MOUNTAINS WILL GET A FEW INCHES OF
SNOW TONIGHT AND ANOTHER FEW INCHES TUE. THE SNOW TONIGHT WILL
CONCENTRATE ON S AND SW FACING SLOPES UNTIL THE FRONT PASSES...THEN
THE FOCUS WILL SHIFT TO NW FACING SLOPES LATE TONIGHT AND TUE.

TUESDAY NIGHT AND WEDNESDAY...A SECOND TROUGH IS PROJECTED TO MOVE
OVER THE AREA. THIS TROUGH APPEARS WILL BE BROADER WITH LESS
AMPLITUDE. MODELS SHOW SEVERAL SMALL VORT MAXES MOVING THROUGH IT...
REINFORCING THE WNW FLOW OVER THE AREA. TEMP ALOFT SEEM COLD ENOUGH
FOR SNOW DOWN TO NORTHERN VALLEY BOTTOMS AND ABOUT 6000 FEET IN THE
SOUTH. HAVE KEPT THE SAME HIGH POPS AND LOWER TEMPS AS IN THE
PREVIOUS PACKAGE.

TUESDAY NIGHT: SECOND PACIFIC WAVE REINFORCES TROFINESS OVER THE
ROCKIES WITH 500 TEMPS PROGGED TO DROP TO -31C WHICH IS VERY COLD
FOR SPRING. THOUGH MOISTURE REMAINS LIMITED, EXCELLENT FORCING WILL
WRING IT EVERY AVAILABLE SNOW FLAKE. SNOW LEVEL TO THE NORTHERN
VALLEY BOTTOMS...6KFT IN THE SOUTH.  RAMEY

LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...MEDIUM RANGE MDLS SHOW
LITTLE CHANGE FROM YESTERDAY WITH RIDGE DEVELOPING ALONG THE WEST
COAST...MOVING SLOWLY EASTWARD DURING THE LATTER PART OF THE WEEK.
IT BECOMES FLATTENED BY THIS WEEKEND AS ENERGY MOVES ALONG THE
U.S./CANADIAN BORDER WITH A TROF BECOMING ESTABLISHED ALONG THE
WEST COAST BY SUNDAY...THEN MOVING EWRD. EC JUST A LITTLE DEEPER AND
FASTER WITH EVOLVING TROF AND THIS SEEMS REASONABLE.

WEDNESDAY NIGHT AND THURSDAY...TROF PASSAGE OCCURS WEDNESDAY NIGHT
WITH ACCOMPANYING NW FLOW BRINGING PCPN TO THE FAVORED NORTH SLOPES
OF THE NRN AND CNTRL MTNS. SNOWFALL AMOUNTS SHOULD BE LIGHT AND
DECREASE TOWARD MORNING. A FEW LINGERING SHWRS WILL REMAIN OVER THE
PARK...GORE AND FLAT TOP MTNS THURSDAY OTHERWISE HIGH PRESSURE WILL
BUILD IN FROM THE WEST.

THURSDAY NIGHT THROUGH MONDAY...THE RIDGE AXIS SHIFTS EWRD INTO THE
GRT BASIN THURSDAY NIGHT WITH SUBSIDENCE ENDING ALL PCPN. SOME HIGH
LEVEL MOISTURE MAY MAKE ITS WAY THROUGH THE RIDGE PRODUCING VARIABLE
HIGH CLOUDS FRIDAY. THE RIDGE GETS FLATTENED FRIDAY NIGHT AS PACIFIC
ENERGY MOVES INTO OR/WA AND CLDS INCREASE. THE FLOW ALOFT ALSO
TRANSITIONS TO THE WEST-SOUTHWEST. THE FLOW ALOFT WILL CONTINUE TO
BACK SATURDAY AND SUNDAY WITH MDLS BEGINNING TO GENERATE SOME QPF BY
LATE SUNDAY. AT THIS TIME BELIEVE THIS MAY BE A LITTLE SLOW GIVEN
THE PROGRESSIVE NATURE OF THE CURRENT PATTERN...SO WILL CONTINUE THE
TREND OF LIGHT PRECIP BEGINNING AS EARLY AS LATE SATURDAY. A WEAK
OPEN WAVE IS PROGGED TO PASS MONDAY BUT APPEARS IT HAS LIMITED
UPPER AIR SUPPORT AND THATS A LONG WAY OUT SO LOW POPS SEEM
APPROPRIATE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

CJC/MC
Hazardous weather outlook, Mar 28, 6:00 AM MST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST MON MAR 28 2005

COZ001>014-017>023-UTZ022>025-027>029-291300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

EXPECT GUSTY WINDS BY THIS AFTERNOON FOR ALL AREAS.  ALSO...SNOW
SHOWERS WILL SPREAD INTO THE EASTERN UTAH MOUNTAINS THIS AFTERNOON
AND BECOME LIKELY IN ALL MOUNTAINS TONIGHT.  SNOW ACCUMULATIONS
WILL BE LESS THAN 6 INCHES.  THE RAIN-SNOW LINE WILL LOWER TO
AROUND 6000 FEET TOWARDS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

PACIFIC STORMS WILL CONTINUE TO PRODUCE SNOWFALL IN THE MOUNTAINS
AND SOME HIGHER NORTHERN VALLEYS THROUGH WEDNESDAY. TOTAL NEW SNOW
ACCUMULATIONS THIS WEEK ARE EXPECTED TO BE LESS THAN 12 INCHES FOR
THE MOUNTAINS AREAS...AND LESS THAN 3 INCHES FOR ELEVATIONS BELOW
7000 FEET.  LITTLE TO NO SNOW ACCUMULATION IS EXPECTED FOR AREAS
BELOW 5000 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT YOU ARE
ENCOURAGED TO REPORT ANY STRONG WIND GUSTS OR SIGNIFICANT
PRECIPITATION TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

JOE/PF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, La Sal & Abajo Mountains

When
March 29, 12:00 AM MST to 12:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445381.